Drug Free

Accidental Exposure to Buprenorphine

Accidental Exposure to Buprenorphine drug rehabilitation and alcohol rehabilitation

Accidental exposure to Buprenorphine can be extremely dangerous. Buprenorphine is a medication that's widely used today for treating opioid addiction because it helps to prevent symptoms of withdrawal for individuals addicted to narcotic painkillers, heroin and other opioid drugs.


Some of the most commonly abused drugs today include opioid pain medications and an enormous amount of people throughout the U.S. have become addicted to them. Heroin is another opioid that's increasingly being abused, and buprenorphine is a medication that's often prescribed to patients when they stop using the drug in order for them to reach abstinence and work on their recovery.

Commonly Abused Opioid Pain Medications

Widespread misuse of narcotic pain relievers is a problem throughout this country with various painkillers commonly abused. Prescription opioid medications that are commonly abused include the following, according to the National Institute on Drug Abuse.

  1. Vicodin (generic Hydrocodone)
  2. OxyContin (generic Oxycodone)
  3. Opana (generic Oxymorphone)
  4. Darvon (generic Propoxyphene)
  5. Dilaudid (generic Hydromorphone)
  6. Demerol (generic Meperidine)

Many people have become dependent on pain medications due to long term legitimate use and can experience symptoms of withdrawal if their dose is drastically reduced or they stop taking their medication suddenly. Uncomfortable symptoms of withdrawal can begin to appear even though they were taking the narcotic pain medication legitimately.

Heroin Addiction

Heroin is an extremely addictive opiate also. Heroin is another opiate drug that's increasing in abuse in various parts of the country. Part of the reason the abuse of heroin has increased is due to prescription drug monitoring programs that have gone into effect making narcotic painkillers much harder to obtain. Many people that have become addicted to narcotic pain medications are turning to heroin as a substitute because the effects are similar, heroin is easy to get, often much cheaper on the streets than painkillers and very potent.

Opiate Withdrawal

There are a wide range of symptoms a person may experience if they're addicted to narcotic painkillers, heroin or other opiate drugs. Many people become addicted to opiate painkillers due to heavy and chronic non-medical use over a period of time and suffer from intense cravings and other very uncomfortable symptoms of withdrawal if they stop taking them or if their dose is drastically reduced.

Not everyone that becomes dependent on opiate pain medications did so by intentionally abusing them in the beginning of their use though. Some people have become dependent on prescription pain medications for legitimate medical problems and for various reasons, began to abuse them. Opiate withdrawal symptoms can vary for each person and the intensity and duration of time a person experiences their symptoms also varies depending on circumstances surrounding their use and addiction.

Symptoms of Opiate Withdrawal

  • Anxiety
  • Nervousness and agitation
  • Achy muscles
  • Watery eyes
  • Trouble sleeping
  • Runny nose
  • Perspiring
  • Yawning
  • Stomach cramps
  • Diarrhea
  • Enlarged pupils
  • Goose bumps
  • Nausea
  • Vomiting


Buprenorphine Treatment for Opiate Addiction

In the year 2002 the FDA (Food and Drug Administration) approved Subutex (buprenorphine) and Suboxone (combination of buprenorphine/naloxone) for use in treating opioid addiction treatment. The use of buprenorphine treatment has increased throughout the U.S. but so has accidental and intentional exposure among children and adults in the United States according to the CDC (Centers for Disease Control and Prevention).

Avoid Accidental Exposure to Buprenorphine

Patients taking buprenorphine need to understand how dangerous it can be if a child gets a hold of the medication because this has happened and incidents have increased. Children can become very sick if they're accidentally exposed to buprenorphine. Effects most commonly reported in children under the age of five were drowsiness, vomiting, respiratory depression, miosis, agitation and tachycardia according to the CDC.

If you're taking buprenorphine or any other medication for treating your addiction to painkillers, heroin, or any other drug, please keep them out of the reach of children including other adults.

References
National Institute of Drug Abuse
Centers for Disease Control and Prevention
MedlinePlus
Samhsa.Gov

Post Discussion

  1. There are no comments for this post yet. Use the form below to be the first!

Leave a comment


Addict

To protect the integrity of our site all comments are reviewed prior to being shown, we apologize for the small delay, but this brings a better experience for our readers. SPAM & rude comments are not tolerated. Using the 'Connect with Facebook' option will get your comment up faster!

Contact A Substance Abuse Counselor

We help people take the first steps toward getting help for their drug and alcohol usage and having drug-free lifestyles. To contact an alcohol/drug abuse counselor, please call 1-800-807-0951 or have a Counselor Contact You

Socialize with us